Alert archive / Montana / Heavy Snow Warnings in 2008
Heavy Snow Warning 3, NWS Missoula, MT
NWS Missoula, MT issued this heavy snow warning at Jan 25, 2008, 9:16 PM MST for 8 counties in Montana; Clearwater County, Idaho County, Idaho. It took effect at Jan 25, 2008, 9:23 PM MST. It was in force for 59 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 25, 2008, 9:16 PM MST (04:16 UTC)
- In effect from
- Jan 25, 2008, 9:23 PM MST
- Expired
- Jan 28, 2008, 8:00 AM MST
- In force
- 59 hr
- Issued by
- NWS Missoula, MT
Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Ravalli County, MT, Sanders County, MT
The radar
The Missoula radar (KMSX), 50 km from the middle of the area, began a volume at 04:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 00:00Z, 4.3 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1058 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 269 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before this heavy snow warning went out at Jan 25, 6:22 PM MST, 2 hours 54 minutes earlier.
Area forecast discussion, Jan 25, 6:22 PM MST, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
622 PM MST FRI JAN 25 2008
.DISCUSSION...SATELLITE AND RADAR IMAGERY SHOW SIGNIFICANT
CLEARING OCCURRING ACROSS CENTRAL IDAHO AND SW MONTANA THIS
EVENING. AS A RESULT...OVERNIGHT LOW TEMPERATURES IN THESE AREAS
MAY BE A LITTLE LOWER THAN ORIGINALLY THOUGHT. WITH THAT
SAID...THE PRESENCE OF MORE MOISTURE IN THE LOWER LEVELS ALONG WITH
LIGHT GRADIENT-INDUCED WINDS SHOULD BUFFER THE TEMPERATURES FROM
FALLING OFF TOO MUCH. PATCHY DENSE FOG SHOULD BEGIN TO DEVELOP
SHORTLY ALONG RIVERS AND STREAMS IN THESE AREAS.
AN UPDATE TO THE FORECAST WILL BE ISSUED IN A FEW MINUTES.
ALSO...THE CURRENT WATCHES THAT ARE IN EFFECT WILL LIKELY BE
UPGRADED TO WINTER STORM WARNINGS FOR THE GLACIER NATIONAL PARK AREA
AND NORTHERN BITTERROOT/SRN CABINET MOUNTAINS (MONTANA ZONES 2 AND
4.) HEAVY SNOW WARNINGS WILL LIKELY BE ISSUED FOR THE KOOTENAI AND
CENTRAL/NORTHERN CABINET MTNS REGION AND ALSO FOR THE NORTHERN
CLEARWATER MOUNTAINS (MONTANA ZONE 1 AND IDAHO ZONE 5.) IN ADDITION
TO THESE AREAS...A HEAVY SNOW WARNING WILL PROBABLY BE ISSUED FOR THE
US HIGHWAY 12 CORRIDOR BETWEEN POWELL AND LOLO HOT SPRINGS FOR THE
SAME PERIOD WHICH IS SATURDAY AFTERNOON THROUGH SUNDAY AFTERNOON.
&&
.AVIATION...PATCHY FREEZING FOG (LOCALLY DENSE) WILL IMPACT
AIRFIELD OPERATIONS THROUGH SATURDAY MORNING. MIXED PRECIPITATION
MAY BECOME A PROBLEM ON SATURDAY AFTERNOON AT KMSO AND AT
AIRFIELDS IN THE BITTERROOT VALLEY. MOUNTAINS AND PASSES WILL BE
OBSCURED AT TIMES ON SATURDAY BY SNOW AND CLOUDS.
&&
.PREV DISCUSSION... /ISSUED 249 PM MST FRI JAN 25 2008/
DISCUSSION...A WEAK SHORT WAVE HAS MOVED INTO THE NORTHERN
ROCKIES THIS AFTERNOON CONTINUING THE LIGHT SNOW OVER WEST CENTRAL
MONTANA. EXPECT THIS SNOWFALL TO CONTINUE OVER THE NEXT SEVERAL
HOURS AND THEN GRADUALLY DISSIPATE BY MIDNIGHT AS MOISTURE AND
LIFT BECOME MORE LIMITED. LITTLE SNOW ACCUMULATION EXPECTED. SKIES
SHOULD CLEAR SOMEWHAT OVERNIGHT ALLOWING FOR RADIATIONAL COOLING
(MEANING COLD VALLEY TEMPERATURES) AND THE POSSIBILITY OF SOME
PATCHY FOG FORMATION BY MORNING.
MORE ACTIVE WEATHER PATTERN BEGINNING SATURDAY. AN UPPER LEVEL
TROUGH WILL APPROACH THE REGION WITH WARM AIR ADVECTION AHEAD OF
IT. THIS WILL ALLOW MANY VALLEY LOCATIONS TO FINALLY MIX OUT THE
COLD AIR. HOWEVER...SOME OF THE MORE STUBBORN VALLEYS
(MISSOULA...FLATHEAD...SEELEY) WILL MOST LIKELY MAINTAIN THE COLD
AIR UNTIL A COLD FRONT FINALLY PASSES THROUGH SUNDAY. WIDESPREAD
PRECIPITATION ASSOCIATED WITH THIS WEATHER SYSTEM IS EXPECTED TO
FORM ACROSS NORTHWEST MONTANA AND NORTH CENTRAL IDAHO. MOST OF
THIS PRECIPITATION WILL FALL AS SNOW ACROSS NORTHWEST MONTANA AND
NORTH CENTRAL IDAHO...BUT THE AFOREMENTIONED VALLEYS MAY ACTUALLY
FLIRT WITH FREEZING RAIN BY SATURDAY NIGHT. ADDITIONALLY...THE
PRESSURE GRADIENT WILL TIGHTEN AHEAD OF THIS SYSTEM SATURDAY...BRINGING
INCREASING SOUTH WINDS. THIS WILL BE ESPECIALLY TRUE OVER THE CAMAS
PRAIRIE IN IDAHO...WHERE A WIND ADVISORY MAY BE NECESSARY SATURDAY
AFTERNOON INTO THE OVERNIGHT HOURS.
SUNDAY...A SURFACE LOW WILL DEVELOP IN NORTHWEST MONTANA AHEAD OF AN
APPROACHING ARCTIC AIRMASS WITH A TROUGH OF LOW PRESSURE OVER THE WEST
COAST. SOUTHWEST FLOW FROM THIS TROUGH WILL USER IN PLENTY OF MOISTURE
TO INTERACT WITH THIS BOUNDARY OR FRONT...ESPECIALLY IN NORTH CENTRAL
IDAHO AND NORTHWEST MONTANA.
AN IMPRESSIVE VERY COLD ARCTIC AIR MASS WILL APPROACH THE CONTINENTAL
DIVIDE SUNDAY AFTERNOON. THE SURFACE BOUNDARY WILL STRENGTHEN IN NORTHWEST
MONTANA WITH THE SURFACE LOW SLIDING TO THE SOUTHEAST BY MONDAY MORNING.
SIGNIFICANT SNOWFALL MAY BE POSSIBLE IN SOME VALLEY AREAS OF NORTHWEST
AND WEST CENTRAL MONTANA AS THE SURFACE LOW MOVES ALONG THIS BOUNDARY.
BUT EXACT PLACEMENT OF THIS BOUNDARY IS UNCERTAIN AT THIS TIME DEPENDING
ON WHERE THE SURFACE LOW DEVELOPS AND HOW FAST THE APPROACHING ARCTIC
FRONT MOVES INTO THE REGION.
SUNDAY EVENING AND MONDAY...CONFIDENCE IS INCREASING WITH THE SOLUTION
OF SIGNIFICANTLY COLDER AIR ENTERING NORTHWEST MONTANA. LATEST FORECAST
MODELS ARE IN GENERAL AGREEMENT IN BRINGING IN ARCTIC AIR INTO NORTHWEST
MONTANA SOMETIME BETWEEN LATE SUNDAY AFTERNOON AND SUNDAY EVENING. EXACT
TIMING OF THE ARRIVAL WILL DEPEND ON THE DEPTH OF THE ARCTIC AIR. HOW
FAR SOUTH THIS COLD AIR MASS WILL MOVE INTO WEST CENTRAL MONTANA IS
SOMEWHAT UNCERTAIN AT THIS TIME. MODELS ARE INDICATING SOME OF THIS
ARCTIC AIR MOVING AS FAR SOUTH AS MISSOULA AREA. BUT THE DEEP COLD AIR
IS EXPECTED TO REMAIN IN NORTHWEST MONTANA AS ATMOSPHERIC INSTABILITY
MAY BE ENOUGH TO MODERATE THE ARCTIC AIR AS IT MOVES SOUTH. CURRENTLY
IT APPEARS THAT AREAS MOST IMPACTED BY THIS SYSTEM WILL BE NORTHWEST
MONTANA WHERE AREAS OF SNOW AND BLOWING SNOW ARE EXPECTED.
TUESDAY THROUGH FRIDAY...SEVERAL SHORT WAVES ARE EXPECTED TO MOVE THROUGH
THE NORTHERN ROCKIES PRODUCING A CONTINUED UNSETTLED WEATHER PATTERN
WITH PERIODS OF SNOW.
AVIATION...LIGHT SNOW SHOWERS WILL CONTINUE ACROSS WEST CENTRAL
MONTANA THIS AFTERNOON BEFORE DISSIPATING LATER THIS EVENING. MAIN
IMPACT WILL BE FOR LOWERED CEILINGS OBSCURING THE HIGHER TERRAIN.
AS SKIES CLEAR BRIEFLY TONIGHT...PATCHY FOG AND LOW STRATUS IS
EXPECTED TO FORM ACROSS NORTHWEST AND WEST CENTRAL MONTANA
VALLEYS...CAUSING GROUND OBSCURATIONS. A STRONGER WEATHER SYSTEM
WILL ENTER THE REGION SATURDAY AFTERNOON AND BRING WIDESPREAD
LOWERED CEILINGS AND VISIBILITIES ACROSS ALL OF WESTERN MONTANA
AND NORTH CENTRAL IDAHO.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR KOOTENAI/CABINET REGION-LOWER CLARK FORK
REGION-WEST GLACIER REGION.
ID...WINTER STORM WATCH FROM SATURDAY AFTERNOON THROUGH SUNDAY
AFTERNOON FOR NORTHERN CLEARWATER MOUNTAINS.
&&
UPDATE/AVIATION...HENRY
PREVIOUS DISCUSSION...VIA/BAUCK/RPNHazardous weather outlook, Jan 25, 7:18 PM MST, 1 hour 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MISSOULA MT 718 PM MST FRI JAN 25 2008 MTZ003-043-262200- FLATHEAD/MISSION VALLEYS-POTOMAC/SEELEY LAKE REGION- 718 PM MST FRI JAN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT AND SATURDAY ISOLATED SNOW FLURRIES WILL TAPER OFF OVERNIGHT WITH AREAS OF PATCHY FREEZING FOG DEVELOPING AFTER MIDNIGHT. AN ACTIVE PATTERN WILL DEVELOP ON SATURDAY AFTERNOON AS A POTENT WINTER STORM MOVES INTO WESTERN MONTANA. SIGNIFICANT SNOWFALL AMOUNTS ARE POSSIBLE ACROSS THE NORTHERN FLATHEAD VALLEY AND ALONG THE HIGHWAY 83 CORRIDOR FROM POTOMAC NORTH TO SWAN LAKE. HIGHLIGHTS MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE ACTIVE PATTERN WILL CONTINUE THROUGH MID WEEK. DURING THIS PERIOD...THE AIR MASS WILL BRIEFLY WARM SATURDAY EVENING INTO SUNDAY IN THE VALLEYS. THE POSSIBILITY OF A SNOW...RAIN AND FREEZING RAIN MIX EXISTS. AN ARCTIC FRONT WILL MOVE ACROSS THE CONTINENTAL DIVIDE SUNDAY AFTERNOON AND SPREAD INTO NORTHWEST MONTANA DURING THE EVENING AND OVERNIGHT HOURS AND STALL. AT THIS TIME THERE IS GREAT UNCERTAINTY WHERE THIS BOUNDARY WILL STALL. PERIODS OF SNOW WILL REMAIN POSSIBLE THROUGH MID WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER TOP OF THE STALLED ARCTIC BOUNDARY PRODUCING NEW SNOWFALL ACCUMULATIONS. DURING THESE PERIODS TRAVEL MAY BECOME DIFFICULT...ESPECIALLY ON SUNDAY EVENING AS THE ARCTIC FRONT PASSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ001-002-004-262200- KOOTENAI/CABINET REGION-WEST GLACIER REGION- LOWER CLARK FORK REGION- 718 PM MST FRI JAN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST MONTANA AND WEST CENTRAL MONTANA. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...TONIGHT AND SATURDAY A WINTER STORM IS EXPECTED TO MOVE INTO NORTHWEST MONTANA BEGINNING SATURDAY AFTERNOON. HEAVY SNOWFALL ACCUMULATIONS ALONG WITH GUSTY WINDS...MAINLY NEAR MARIAS PASS...WILL MAKE TRAVEL DIFFICULT DURING THIS PERIOD. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE ACTIVE PATTERN WILL CONTINUE THROUGH MID WEEK. DURING THIS PERIOD...THE AIR MASS WILL BRIEFLY WARM SATURDAY EVENING INTO SUNDAY IN THE VALLEYS. THE POSSIBILITY OF A SNOW...RAIN AND FREEZING RAIN MIX EXISTS. AN ARCTIC FRONT WILL MOVE ACROSS THE CONTINENTAL DIVIDE SUNDAY AFTERNOON AND SPREAD INTO NORTHWEST MONTANA DURING THE EVENING AND OVERNIGHT HOURS AND STALL. AT THIS TIME THERE IS GREAT UNCERTAINTY WHERE THIS BOUNDARY WILL STALL. PERIODS OF SNOW WILL REMAIN POSSIBLE THROUGH MID WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER TOP OF THE STALLED ARCTIC BOUNDARY PRODUCING NEW SNOWFALL ACCUMULATIONS. DURING THESE PERIODS TRAVEL MAY BECOME DIFFICULT...ESPECIALLY ON SUNDAY EVENING AS THE ARCTIC FRONT PASSES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ006-MTZ006-262200- SOUTHERN CLEARWATER MOUNTAINS-BITTERROOT/SAPPHIRE MOUNTAINS- 718 PM MST FRI JAN 25 2008 /618 PM PST FRI JAN 25 2008/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO AND WEST CENTRAL MONTANA. .DAY ONE...TONIGHT AND SATURDAY A WINTER STORM IS EXPECTED TO MOVE INTO WESTERN MONTANA BEGINNING SATURDAY AFTERNOON. HEAVY SNOWFALL ACCUMULATIONS WILL MAKE TRAVEL OVER LOLO PASS DIFFICULT DURING THIS PERIOD. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE ACTIVE PATTERN WILL CONTINUE THROUGH MID WEEK. DURING THIS PERIOD...THE AIR MASS WILL BRIEFLY WARM IN THE VALLEYS SATURDAY EVENING INTO SUNDAY. A COLD FRONT WILL MOVE ACROSS THE AREA ON SUNDAY AND STALL. PERIODS OF SNOW WILL REMAIN POSSIBLE THROUGH MID WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER TOP OF THE STALLED BOUNDARY PRODUCING NEW SNOWFALL ACCUMULATIONS. DURING THESE PERIODS TRAVEL MAY BECOME DIFFICULT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ005-262200- NORTHERN CLEARWATER MOUNTAINS- 618 PM PST FRI JAN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. FOR THE LATEST INFORMATION ON WATCHES...WARNINGS AND ADVISORIES...GO TO WEATHER.GOV/MISSOULA. .DAY ONE...TONIGHT AND SATURDAY A WINTER STORM IS EXPECTED TO MOVE INTO THE NORTHERN CLEARWATER MOUNTAINS BEGINNING SATURDAY AFTERNOON. HEAVY SNOWFALL ACCUMULATIONS WILL MAKE BACKCOUNTRY TRAVEL DIFFICULT DURING THIS PERIOD. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY THE ACTIVE PATTERN WILL CONTINUE THROUGH MID WEEK. DURING THIS PERIOD...THE AIR MASS WILL BRIEFLY WARM IN THE VALLEYS SATURDAY EVENING INTO SUNDAY. A COLD FRONT WILL MOVE ACROSS THE AREA ON SUNDAY AND STALL. PERIODS OF SNOW WILL REMAIN POSSIBLE THROUGH MID WEEK AS A SERIES OF UPPER LEVEL DISTURBANCES MOVE OVER TOP OF THE STALLED BOUNDARY PRODUCING NEW SNOWFALL ACCUMULATIONS. DURING THESE PERIODS TRAVEL MAY BECOME DIFFICULT. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ005-007-262200- MISSOULA/BITTERROOT VALLEYS-BUTTE/BLACKFOOT REGION- 718 PM MST FRI JAN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MONTANA. .DAY ONE...TONIGHT AND SATURDAY PATCHY FREEZING FOG WILL REMAIN POSSIBLE IN VALLEYS THROUGH SATURDAY MORNING. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY AN ACTIVE PATTERN WILL BE DEVELOPING THIS WEEKEND AND CONTINUING THROUGH THE WEEK. PERIODS OF ACCUMULATING SNOWFALL CAN BE EXPECTED MAKING TRAVEL DIFFICULT AT TIMES. THE AIR MASS WILL BE WARMING IN THE VALLEYS SATURDAY NIGHT INTO EARLY SUNDAY FOR THE POSSIBILITY OF A SNOW...RAIN AND FREEZING RAIN MIX BEFORE CHANGING BACK TO SNOW DURING THE DAY SUNDAY. AN ARCTIC FRONT IS EXPECTED TO MOVE ACROSS THE CONTINENTAL DIVIDE SUNDAY AFTERNOON AND SPREAD THROUGH WEST CENTRAL AND SOUTHWEST MONTANA MONDAY. MODERATE TO LOCALLY HEAVY SNOW...GUSTY WINDS AND BLOWING SNOW MAY MAKE TRAVEL HAZARDOUS MONDAY INTO TUESDAY. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. IDZ007-008-262200- OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION- 618 PM PST FRI JAN 25 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL IDAHO. .DAY ONE...TONIGHT AND SATURDAY PATCHY FREEZING FOG IS EXPECTED OVERNIGHT. WINDS WILL INCREASE ACROSS THE CAMAS PRAIRIE AND ALONG THE US HIGHWAY 95 CORRIDOR SOUTH TO RIGGINS LATE SATURDAY AFTERNOON. A WIND ADVISORY MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY NIGHT THROUGH THURSDAY A STRONG LOW PRESSURE SYSTEM WILL IMPACT THE AREA LATE SATURDAY NIGHT INTO EARLY NEXT WEEK. PERIODS OF ACCUMULATING SNOWFALL CAN BE EXPECTED MAKING TRAVEL DIFFICULT AT TIMES. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
The office that day
Everything else NWS Missoula, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 25, 9:16 PM MST | Snow Advisory | MSO | Flathead, Granite, Lake, Missoula, Powell, Sanders | 25 hr |
| Jan 26, 5:45 AM MST | Dense Fog Advisory | MSO | Missoula, Ravalli | 2 hr |
| Jan 25, 9:33 PM MST | Wind Advisory | MSO | Clearwater, Idaho | 37 hr |
Nearby
Heavy Snow Warnings in Montana, 2008Heavy Snow Warnings in Idaho, 2008Every heavy snow warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.